Case ReviewDrug-Induced Cholestatic Liver Injury Rounding up the Usual SuspectsSaxena, Romil MD, FRCPath*; Washington, Kay MD, PhD†Author Information From the *Department of Pathology, Indiana University School of Medicine, Indianapolis, IN; and †Department of Pathology, Vanderbilt University Medical Center, Nashville, TN. Reprints: Romil Saxena, MD, Clarian Pathology Laboratory, 350 West 11th St, Room 4056, Indianapolis, IN 46202. E-mail: [email protected]. Pathology Case Reviews: May 2010 - Volume 15 - Issue 3 - p 91-95 doi: 10.1097/PCR.0b013e3181df4cfc Buy Metrics Abstract Cholestatic injury accounts for a quarter of all cases of drug-induced liver injury (DILI); the biochemical hallmark is predominant elevation of alkaline phosphatase (R <2). Patients present with variable combinations of jaundice, pruritus, dark urine, pale stools, systemic symptoms, and hypersensitivity. The histologic features fall into 4 categories: isolated canalicular cholestasis, cholestatic hepatitis, ductopenia, and sclerosing cholangitis. In addition, drugs may cause cholelithiasis. Most cases resolve over time; rare cases progress to cirrhosis. The diagnosis of DILI rests on establishing causality for the drug and excluding competing causes. Amoxicillin clavulanate is the single most frequent cause of DILI accounting for approximately 10% of all cases in several series. The risk of toxicity is greater in males and increases with age, multiple prescriptions, and length of treatment. There is an increased association with HLA class II antigens, DRB1*15 and DQB1*06; and with double heterozygosity for glutathione S-transferase null genotypes, GSTT1/GSTM1. Histologically, cholestatic hepatitis is seen. Most cases resolve; rare cases may be fatal and some may show ductopenia. © 2010 Lippincott Williams & Wilkins, Inc.